Global existence for a parabolic chemotaxis model with prevention of overcrowding. (English) Zbl 0998.92006

Summary: We study a version of the Keller-Segel model [E.F. Keller and L.A. Segel, J. Theor. Biol. 26, 399-415 (1970)] where the chemotactic cross-diffusion depends on both the external signal and the local population density. A parabolic quasi-linear strongly coupled system follows. By incorporation of a population-sensing (or “quorum-sensing”) mechanism, we assume that the chemotactic response is switched off at high cell densities. The response to high population densities prevents overcrowding, and we prove local and global existence in time of classical solutions. Numerical simulations show interesting phenomena of pattern formation and formation of stable aggregates. We discuss the results with respect to previous analytical results on the Keller-Segel model.


92C17 Cell movement (chemotaxis, etc.)
35K50 Systems of parabolic equations, boundary value problems (MSC2000)
35K25 Higher-order parabolic equations
65C20 Probabilistic models, generic numerical methods in probability and statistics
Full Text: DOI Link


[1] Adams, R.A., Sobolev spaces, (1975), Academic Press San Diego · Zbl 0186.19101
[2] Amann, H., Quasilinear evolution equations and parabolic systems, Trans. amer. math. soc., 293, 191-227, (1986) · Zbl 0635.47056
[3] Biler, P., Local and global solvability of some parabolic systems modelling chemotaxis, Adv. math. sci. appl., 8, 715-743, (1998) · Zbl 0913.35021
[4] Biler, P., Global solutions to some parabolic-elliptic systems of chemotaxis, Adv. math. sci. appl., 9, 347-359, (1999) · Zbl 0941.35009
[5] Childress, S., Chemotactic collapse in two dimensions, Lecture notes in biomath., 55, 61-68, (1984)
[6] Childress, S.; Percus, J.K., Nonlinear aspects of chemotaxis, Math. biosci., 56, 217-237, (1981) · Zbl 0481.92010
[7] Gajewski, H.; Zacharias, K., Global behavior of a reaction-diffusion system modelling chemotaxis, Math. nachr., 159, 77-114, (1998) · Zbl 0918.35064
[8] Herrero, M.; Velázquez, J., Chemotactic collapse for the keller – segel model, J. math. biol., 35, 177-194, (1996) · Zbl 0866.92009
[9] Herrero, M.; Velázquez, J., Singularity patterns in a chemotaxis model, Math. ann., 306, 583-623, (1996) · Zbl 0864.35008
[10] Hillen, T.; Stevens, A., Hyperbolic models for chemotaxis in 1-D, Nonlinear anal. real world appl., 1, 409-433, (2000) · Zbl 0981.92003
[11] Jáger, W.; Luckhaus, S., On explosions of solutions to a system of partial differential equations modelling chemotaxis, Trans. amer. math. soc., 329, 819-824, (1992) · Zbl 0746.35002
[12] Keller, E.F.; Segel, L.A., Initiation of slime mold aggregation viewed as an instability, J. theoret. biol., 26, 399-415, (1970) · Zbl 1170.92306
[13] Ladyžhenskaja, O.A.; Solonnikov, V.A.; Ural’ceva, N.N., Linear and quasilinear equations of parabolic type, (1968), Am. Math. Soc Providence
[14] Levine, H.A.; Sleeman, B.D., A system of reaction diffusion equations arising in the theory of reinforced random walks, SIAM J. appl. math., 57, 683-730, (1997) · Zbl 0874.35047
[15] Nagai, T., Blow-up of radially symmetric solutions to a chemotaxis system, Adv. math. sci. appl., 5, 581-601, (1995) · Zbl 0843.92007
[16] Nagai, T.; Senba, T., Behavior of radially symmetric solutions of a system related to chemotaxis, Nonlinear anal., 30, 3837-3842, (1997) · Zbl 0891.35014
[17] Nagai, T.; Senba, T., Global existence and blow-up of radially solutions to a parabolic-elliptic system of chemotaxis, Adv. math. sci. appl., 8, 145-156, (1998) · Zbl 0902.35010
[18] Nagai, T.; Senba, T.; Yoshida, K., Application of the trudinger – moser inequality to a parabolic system of chemotaxis, Funkcial. ekvac., 40, 411-433, (1997) · Zbl 0901.35104
[19] Nagai, T.; Senba, T.; Yoshida, K., Global existence of solutions to the parabolic system of chemotaxis, RIMS kokyuroku, 1009, 22-28, (1997) · Zbl 0931.92005
[20] Nanjundiah, V., Chemotaxis, signal relaying and aggregation morphology, J. theoret. biol., 42, 63-105, (1973)
[21] Othmer, H.G.; Stevens, A., Aggregation, blowup and collapse: the ABC’s of taxis in reinforced random walks, SIAM J. appl. math., 57, 1044-1081, (1997) · Zbl 0990.35128
[22] K. Painter, and, T. Hillen, Prevention of overcrowding in chemotaxis models: modelling and pattern formation, 2001, in preparation. · Zbl 0998.92006
[23] Patlak, C.S., Random walk with persistence and external bias, Bull. math. biophys., 15, 311-338, (1953) · Zbl 1296.82044
[24] K. Post, A system of non-linear partial differential equations modeling chemotaxis with sensitivity functions, Ph.D. thesis, Humboldt University of Berlin, 1999. · Zbl 1032.92006
[25] Rascle, M.; Ziti, C., Finite-time blow-up in some models of chemotaxis, J. math. biol., 33, 388-414, (1995) · Zbl 0814.92014
[26] Rietdorf, J.; Siegert, F.; Weijer, C.J., Induction of optical density waves and chemotactic cell movement in dictyostelium discoideum by microinjection of camp pulses, Dev. biol., 204, 525-536, (1998)
[27] Schaaf, R., Stationary solutions of chemotaxis systems, Trans. amer. math. soc., 292, 531-556, (1985) · Zbl 0637.35007
[28] Senba, T., Blow-up of radially symmetric solutions to some systems of partial differential equations modelling chemotaxis, Adv. math. sci. appl., 7, 79-92, (1997) · Zbl 0877.35022
[29] Siegert, F.; Weijer, C.J., Spiral and concentric waves organize multicellular dictyostelium mounds, Curr. biol., 5, 937-943, (1995)
[30] Taylor, M.E., Partial differential equations III, (1996), Springer-Verlag New York
[31] Yagi, A., Norm behavior of solutions to the parabolic system of chemotaxis, Math. japon., 45, 241-265, (1997) · Zbl 0910.92007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.